Kansas, 2009

Hail in Kansas, July 8, 2009

July 8, 2009 · NWS ICT · 2 events in 2 counties and zones

Isolated, early morning thunderstorms developed across Central and Southeast Kansas on the morning of July 8th, 2009. The storms tracked slowly to the south and southeast producing a couple of isolated reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated, early morning thunderstorms developed across Central and Southeast Kansas on the morning of July 8th, 2009. The storms tracked slowly to the south and southeast producing a couple of isolated reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 4:47 AM CST, 33 minutes earlier.

Area forecast discussion, Jul 8, 4:47 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT WED JUL 8 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MUCH AS WAS EXPECTED TSRA INCREASING IN BOTH COVERAGE & INTENSITY
OVER CNTRL & SC KS PRIMARILY ALONG THE I-135 CORRIDOR WHERE
ALIGNED WITH ELEVATED SW MOISTURE ADVECTION ENHANCED BY SWLY 35KT
LOW-LEVEL JET IMPINGING ON THESE AREAS. FOR NOW HAVE ASSIGNED VCTS
TO ALL CNTRL & SC KS TERMINALS TIL LATE MORNING BY WHICH TIME LOW-
LEVEL JET WILL HAVE WEAKENED. OTHERWISE...ALL TERMINALS TO REMAIN
IN VFR STATUS THROUGHOUT 08/12Z TAF CYCLE.

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT WED JUL 8 2009/

DISCUSSION...
FORECAST CHALLENGES...ELEVATED CONVECTION THE NEXT COUPLE OF
MORNINGS...THEN MAX TEMPERATURES/HEAT THE REST OF THE WEEK.

SIMILAR TO YESTERDAY MORNING...THE MID LEVEL BAROCLINIC ZONE
HAS BECOME ACTIVE WITH A FEW AREAS OF CONVECTION FROM WEST
CENTRAL KANSAS INTO NEBRASKA. THE NAM HAS HAD A BETTER TRACK
RECORD THE PAST COUPLE OF DAYS WITH THIS ELEVATED CONVECTION
WHICH SUGGESTS IT WILL IMPACT ABOUT THE WESTERN HALF OF THE
FORECAST AREA THROUGH MIDDAY. EXPECT THE CONVECTION MOVING
SOUTH ALONG THE MISSOURI RIVER INTO NORTHWEST MISSOURI AND
NORTHEAST KANSAS WILL REMAIN NORTHEAST OF THE FORECAST AREA
BEFORE DISSIPATING LATE THIS MORNING...HOWEVER ISOLATED
CONVECTION MAY DEVELOP WHERE ACCAS CURRENTLY DEVELOPING
IN SOUTHEAST KANSAS...SO WILL INSERT ISOLATED MENTION THERE.
THERE IS SOME CONCERN SIMILAR TO YESTERDAY...THAT REMNANT DEBRI
AND SHALLOW OUTFLOW IN THE WAKE OF THE MORNING CONVECTION MAY
STUNT MAX TEMPERATURE POTENTIAL THIS AFTERNOON...AND MAY TWEAK
THEM DOWN A TAD IN SOME AREAS. THE NAM IS SUGGESTIVE FOR A REPEAT
PERFORMANCE FOR ELEVATED CONVECTION A BIT FURTHER EAST ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS EARLY THURSDAY MORNING. MUCH
WARMER MID LEVEL TEMPS LOOK TO ADVECT AND CAP AREAS TO THE
WEST...WITH A STRONGER LOW LEVEL JET LIKELY TO OVERCOME WEAKER
CAPPING ACROSS PARTS OF EASTERN KANSAS. FORECAST COLLABORATION
ALLOWED A COMPROMISE...AND WILL INSERT SLIGHT CHANCE FOR AREAS
GENERALLY EAST OF THE TURNPIKE THURSDAY MORNING.

OTHERWISE...THE RETURN TO MORE SUMMER-LIKE HEAT WILL BE THE
MAIN STORY TO CLOSE OUT THE WEEK. ALTHOUGH MAX TEMPS HAVE COME
UP A BIT SHORT OF EXPECTATIONS THE PAST FEW DAYS THE POTENTIAL
FOR CENTURY TYPE READINGS STILL LOOK LIKELY FOR THURSDAY AND
FRIDAY. THE SOUTHWARD SAGGING SURFACE BOUNDARY MAY BECOME
PROBLEMATIC FOR AREAS ALONG I-70 IN CENTRAL KANSAS ON FRIDAY
AND MORE SO ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS ON
SATURDAY. THE NAM SUGGESTS THAT MAXS COULD GET VERY HOT ON
FRIDAY AFTERNOON...WITH MAXS TOPPING 105F ACROSS PARTS OF SOUTH
CENTRAL KANSAS. ALTHOUGH DEWPOINTS WILL INCREASE A BIT...WE MAY
BE SPARED THE OPPRESSIVE TYPE READINGS WITH THIS HEAT. HOWEVER
HEAT INDICES ARE STILL LIKELY TO HOVER AROUND 105F WHICH MAY
REQUIRE A HEAT HEADLINE IF CONFIDENCE INCREASES ON THIS.

DARMOFAL

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PERSIST NEXT 24 HOURS. WILL MAINTAIN A CB
CLOUD GROUP AT RSL/SLN/HUT/ICT DURING THE EARLY AM HOURS. THE NAM-
WRF CONTINUES TO PROG ISENTROPIC LIFT LATE TONIGHT INTO WED AM ON
THE 310-315K SURFACES ACROSS WRN/CNTRL KS WITHIN THE PERSISTENT
N-S MID-LEVEL BAROCLINIC ZONE. SO EVEN IF CONVECTION OVER THE HI
PLAINS DOES NOT MAKE IT TO OUR AREA...CONVECTION MAY INITIATE OVER
OUR WRN COUNTIES DURING THE EARLY AM HOURS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    94  73 101  76 /  20  10  10  10
HUTCHINSON      95  71 101  74 /  20  10  10  10
NEWTON          93  72 100  75 /  20  10  10  10
ELDORADO        92  72  99  76 /  20  20  10  10
WINFIELD-KWLD   94  72 100  76 /  20  10  10  10
RUSSELL         96  72 102  72 /  20  10  10  10
GREAT BEND      96  71 101  73 /  20  10  10  10
SALINA          94  73 102  74 /  20  10  10  10
MCPHERSON       94  71 101  74 /  20  10  10  10
COFFEYVILLE     92  71  98  75 /  10  10  20  10
CHANUTE         91  70  97  74 /  10  10  20  10
IOLA            90  70  97  74 /  10  10  20  10
PARSONS-KPPF    91  70  97  75 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 4:31 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
531 AM CDT WED JUL 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
531 AM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY BECOME ISOLATED TO WIDELY SCATTERED ACROSS THE
AREA THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. HOWEVER A FEW
STRONG STORMS WITH DIME SIZE HAIL WILL BE POSSIBLE...FOR AREAS
GENERALLY ALONG AND WEST OF A SALINA TO EL DORADO TO SEDAN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY MORNING...FOR
AREAS MAINLY EAST OF THE TURNPIKE. A FEW STORMS COULD BE STRONG
PRODUCING DIME SIZE HAIL.

HEAT INDICES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS
MOST OF THE AREA ON THURSDAY AND FRIDAY AFTERNOON...AND MAINLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AND SUNDAY
AFTERNOON. THIS HEAT MAY CONTINUE ACROSS MUCH OF THE AREA INTO
EARLY NEXT WEEK.

BESIDES THE HEAT...THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS
OVER THE WEEKEND...MAINLY ACROSS CENTRAL KANSAS. CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK...MAINLY ACROSS
SOUTHEAST KANSAS. ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/BILLINGS

In the hours before

Special weather statement, Jul 8, 5:01 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
601 AM CDT WED JUL 8 2009

KSZ052-068-069-081130-
BUTLER-HARVEY-MARION-
601 AM CDT WED JUL 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...HARVEY AND MARION COUNTIES...

AT 600 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PEABODY...OR 13 MILES NORTHEAST OF NEWTON
AND MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHERN
MARION COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A
WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.

ES

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marion

When
July 8, 5:20 AM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.170, -97.110

Hail, Montgomery

When
July 8, 7:40 AM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.010, -95.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186192, 186193.